In patients with cardiovascular disease, discontinuing low-dose aspirin therapy after peptic ulcer bleeding increases risk of death and acute cardiovascular events almost 7-fold, according to the January issue of Clinical Gastroenterology and Hepatology.
Many patients with cardiovascular disease receive low-dose aspirin, for its cardioprotective effects. However, aspirin can also cause or aggravate peptic ulcers. Clinicians must therefore carefully balance the cardioprotective and ulcerogenic properties of aspirin.
To determine whether patients with cardiovascular disease could safely stop taking aspirin when they develop ulcers, Maryam Derogar et al. analyzed data from patients treated with low-dose aspirin therapy at the Karolinska University Hospital (Stockholm, Sweden), and followed up to see what happened to those who developed bleeding peptic ulcers from 2007 to 2010.
They found that of the 118 patients who received low-dose aspirin therapy, this treatment was discontinued for 47 (40%).
After adjusting for confounding factors, patients with cardiovascular disease who discontinued low-dose aspirin therapy had an almost 7-fold increase in risk for death or acute cardiovascular events during the first 6 months of the follow-up period (see below figure).
The risk of death did not increase among patients without cardiovascular disease when the study began.
The findings led Derogar et al. to recommend that all patients with cardiovascular disease continue aspirin therapy, and take acid suppressants (such as proton pump inhibitors), to prevent gastrointestinal bleeding.
They state that aspirin reduces the risk of cardiovascular events in patients with cardiovascular disease at the expense of a small increase in gastrointestinal bleeding complications. However, the role of aspirin therapy in primary prevention of cardiovascular events is unclear. Because of the older age of the study population, overall mortality was high, which was expected—no patient younger than 64 years died or developed an acute cardiovascular event during the follow-up period. The results are therefore not fully applicable to younger patients; elderly people might be more susceptible to discontinuation of aspirin therapy.
More Information on Gastrointestinal Bleeding:
- The Cleveland Clinic Website on Peptic Ulcer Disease
- The Mayo Clinic Website on Daily Aspirin Therapy
Read the article online.
Derogar M, Sandblom G, Lundell L, et al. Discontinuation of low-dose aspirin therapy after peptic ulcer bleeding increases risk of death and acute cardiovascular events. Clin Gastroenterol Hepatol 2013;11:38-42.